Oklahoma, 2003

Damaging Wind in Oklahoma, May 16, 2003

May 16, 2003 · NWS SHV · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 16, 1:40 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, May 16, 1:40 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
240 PM CDT FRI MAY 16 2003

BUSY EVENING SHAPING UP ACROSS THE AREA AS A VIGOROUS UPPER LOW
APPROACHING. THE UPPER LOW IS CURRENTLY OVER CENTRAL OK...AND THE
ETA AND GFS GENERALLY AGREE ON MOVING THIS LOW SLOWLY EAST...AND
THEN DRIFTING IT SOUTHWARD TOWARD THE GULF. DRYLINE CURRENTLY MOVING
EAST ACROSS NORTH TEXAS AND SOUTH OKLAHOMA WILL BE THE PRIMARY FOCUS
FOR CONVECTIVE DEVELOPMENT THIS EVENING. TORNADIC SUPERCELLS ARE
ALREADY UNDERWAY IN ERN OK...AND EXPECT ACTIVITY TO DEVELOP DOWN THE
BOUNDARY TOWARD OUR CWA. WE ARE GOING WITH LIKELY POPS OVER MUCH OF
THE NWRN 1/2 OF THE AREA TONIGHT...CHANCE FOR THE REMAINDER OF THE
AREA. EXPECT ACTIVITY TO BE ONGOING TOMORROW MORNING SO WILL HAVE
LIKELY POPS FOR THE EAST AND SOUTH TOMORROW AND CHANCE POPS TO THE
NORTHWEST. LOOKING FOR A BRIEF DRY PERIOD FOR THE FIRST PART OF NEXT
WORK WEEK...BUT THEN A WEAK FRONT IS EXPECTED TO PUSH SWD TOWARD THE
AREA BY MIDWEEK...BRINGING ANOTHER CHANCE FOR THUNDERSTORMS.

TEMPERATURES WILL BE PRETTY SEASONABLE THROUGH THE PERIOD. WE WILL
PROBABLY BRIEFLY SEE SOME COOLER TEMPS DURING THE FIRST PART OF NEXT
WEEK AS THE AREA COMES ON THE BACK SIDE OF THE UPPER LOW MOVING
THROUGH TODAY. STAYED PRETTY CLOSE TO MAV GUIDANCE MOSTLY...BUT A
LITTLE WARMER IN THE EARLY PERIODS.     05

SHV 71/82/67/83 6444
MLU 70/83/67/83 4644
TXK 68/79/65/83 6421
TYR 70/80/67/85 6421
LFK 71/84/67/87 4621

.SHV...NONE.
Hazardous weather outlook, May 16, 11:00 AM CST, 5 hours 10 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...NORTH LOUISIANA AND
MOST OF NORTHEAST AND EAST TEXAS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY AND TONIGHT ACROSS CENTRAL LOUISIANA INTO DEEP
EAST TEXAS.

A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS
SOUTHWEST ARKANSAS DURING THE MIDDAY HOURS TODAY. SOME DAMAGING WINDS
AND MARGINALLY SEVERE HAIL ARE POSSIBLE WITH THIS SYSTEM. THIS WILL
NOT BE THE ONLY CHANCE OF SEVERE WEATHER DURING THE PERIOD. AN UPPER
LOW OVER WESTERN OKLAHOMA WILL MOVE EAST TODAY. AS IT NEARS CENTRAL
OKLAHOMA THIS AFTERNOON...ADDITIONAL THUNDERSTORMS WILL LIKELY
DEVELOP. DEEP LAYER VERTICAL SHEAR WILL INCREASE IN A VERY UNSTABLE
ATMOSPHERE...LEADING TO A FAVORABLE ENVIRONMENT FOR SEVERE
THUNDERSTORMS PRODUCING VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES. THE GREATEST RISK FOR SEVERE THUNDERSTORMS AND TORNADOES
IS GENERALLY NORTH OF A LINE FROM NACOGDOCHES AND CENTER TEXAS TO
COUSHATTA AND MONROE LOUISIANA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY. THE COLD
CENTER OF THE UPPER LEVEL SYSTEM WILL STALL OVER ARKANSAS SATURDAY
AND SATURDAY NIGHT.  THE COLD AIR ALOFT WILL RESULT IN THUNDERSTORMS
WHICH COULD PRODUCE HAIL. THE MAIN AREA OF CONCERN FOR THESE STORMS
IS OVER SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.

05

In the hours before

Local storm report, May 16, 10:30 AM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1130 AM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1127 AM    DE QUEEN                  AR   .75 INCH HAIL
05/16/03   SEVIER                         REPORTED BY SPOTTERS

05
Special weather statement, May 16, 1:41 PM CST, 2 hours 29 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>019-021-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-162300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
241 PM CDT FRI MAY 16 2003

...A TORNADO WATCH CONTINUES THIS AFTERNOON...

A TORNADO WATCH CONTINUES IN EFFECT UNTIL 6 PM FOR MUCH OF THE FOUR
STATE AREA. THE TORNADO WATCH AREA IS GENERALLY ALONG AND NORTH OF
A LINE...FROM RUSK TO NACOGDOCHES TEXAS...TO MANY AND COLUMBIA
LOUISIANA. THIS AREA INCLUDES ALL OF NORTHEAST TEXAS...MUCH OF
NORTHWEST AND NORTH CENTRAL LOUISIANA...ALL OF SOUTHWEST ARKANSAS...
AND MCCURTAIN COUNTY IN OKLAHOMA.

AS OF 230 PM THIS AFTERNOON...NO SEVERE THUNDERSTORMS WERE PRESENT
OVER THE FOUR STATE AREA...HOWEVER...THE ATMOSPHERE IS VERY
UNSTABLE THIS AFTERNOON...AND THUNDERSTORMS COULD RAPIDLY DEVELOP.
THE THUNDERSTORMS WILL LIKELY FORM IN NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA...OR SOUTHWEST ARKANSAS...AND MOVE TOWARD THE EAST AND
NORTHEAST. IF THUNDERSTORMS DEVELOP...THEY COULD BECOME RAPIDLY
SEVERE...AND PRODUCE ISOLATED TORNADOS. STAY ALERT FOR THE LATEST
WEATHER INFORMATION DURING THE AFTERNOON AND EVENING.

03

The radar

The Western Arkansas radar (KSRX), 146 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCurtain

When
May 16, 4:10 PM CST
Where
McCurtain County, Broken Bow Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.017, -94.767

Roof blown of hangar building.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353128.